Texas, 2020

Damaging Wind in Texas, April 28, 2020

April 28, 2020 · NWS BRO · 1 event in 1 county or zone

A thunderstorm that edged eastward from the Sierra Madre produced gusty winds in excess of 50 mph and a couple of reports of minor damage to trees, power lines, and a recreational vehicle during the evening of April 28th, 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A thunderstorm that edged eastward from the Sierra Madre produced gusty winds in excess of 50 mph and a couple of reports of minor damage to trees, power lines, and a recreational vehicle during the evening of April 28th, 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 28, 5:13 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 28, 5:13 PM CST, 3 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
613 PM CDT Tue Apr 28 2020

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...MVFR is anticipated tonight as winds diminish to
moderate levels. On Wednesday, the passage of a weak cold front
will bring backing winds and more VFR conditions.
&&

.PREV DISCUSSION... /issued 310 PM CDT Tue Apr 28 2020/

SHORT TERM (Now through Wednesday Night): Hot, humid, and breezy
conditions were the main stories of the day across the Rio Grande
Valley and Deep South Texas. As of 2 PM, convection was beginning to
fire along the foothills of the Sierra Madre Orientals. This
convection is in association with a dryline/surface trough,
extending from an area of low pressure in the Southern Plains. This
convection will continue to develop and move eastward towards the
Rio Grande late this afternoon. Although the boundary layer over
Deep South Texas is rather stable, especially closer to the coast,
forecast soundings show very little CIN and MLCAPE values 2000-3000
J/kg west of I-69C late this afternoon through the early evening
hours. Confidence is still rather low on an convection crossing the
Rio Grande, but consistent, multiple runs of CAMs show
showers/storms pushing through the CWA early-mid evening raises the
confidence level a little. Therefore, added 20-30% PoPs between 00-
06z for majority of the CWA. Cannot completely rule out a
severe/strong thunderstorm or two for the 3 western counties if
storms are able to penetrate east of the Rio Grande.

If precipitation does occur, chances should end west-to-east and be
over by midnight or so. The rest of the night looks warm and muggy,
with lows in the low-mid 70s.  A weak cold front is still expected
to pass through Deep South Texas and the Rio Grande Valley tomorrow
afternoon. With the timing of the front, highs are expected to be
very warm, mid-upper 90s in most locations. As this front passes
through, isolated thunderstorms will be possible across the area,
but a strong inversion may prevent thunderstorm form occurring; kept
PoPs around 20%. Low temperatures Wednesday night will drop to near
or even slightly below average.

LONG TERM (Thursday through Tuesday): Look for an amplified
Rossby wave pattern over the CONUS Thursday morning, with a large
ridge over the West and a trough over the East. High pressure
will remain over the Southeast United States and the North Gulf of
Mexico. This will lead to fair weather for deep South Texas and
the lower RGV through the weekend and even into the early part of
next week, even as the ridge aloft eventually breaks down and the
pattern aloft becomes more zonal. A short wave trough or mid level
low will drop into the Plains by the early part of next week,
helping to pull the next front into South Texas next Tuesday night
into Wednesday. Mean time, look for a warming trend through the
long term, with 80s and 90s late in the week turning to 90s and
century mark readings going into the weekend. Heat index readings
will be 103 to 108 degrees Saturday and Sunday, and may even rise
a couple more degrees next Monday and Tuesday afternoon. Rain
chances will be limited through the period.

MARINE (Now through Wednesday Night): Buoy 42020 reported southeast
winds around 12 knots with gusts of 15 knots and seas near 4.6 feet
at 1340 CDT/1840 UTC. A Small Craft Advisory remains in effect for
the Laguna Madre now through 7 PM CDT for gusty winds. Small craft
should exercise caution across the lower Texas Gulf waters through
tonight for winds and elevated seas. Winds will begin to decrease
Wednesday morning as a weak cold front approaches the region. Small
craft may need to exercise caution across offshore Gulf waters if
elevated seas linger. Otherwise, light to moderate winds will shift
out of the east as the front approaches and rain/thunderstorm
chances will increase in the afternoon.

Thursday through Sunday night...Moderate northeast winds and
northeast seas will linger Thursday behind a weak cold front.
Small craft advisory conditions will be possible on the Gulf
Thursday. The winds and seas will decrease Thursday night while
winds shift to east. Southeast to south winds will develop and
strengthen to moderate on Friday and will persist through the
weekend. Small craft should exercise caution conditions will be
possible at times.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ130-132-
     135.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Apr 28, 6:09 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Brownsville TX
709 PM CDT Tue Apr 28 2020

TXZ248>257-351-353-300015-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
709 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a moderate risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An elevated risk of rip currents is possible at the local beaches
through Thursday and again Saturday through Monday.

Heat indices may approach 105 to 110 degrees across portions of
Deep South Texas Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-300015-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
709 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect across the Laguna Madre until
10 PM CDT this evening. Additional Small Craft Advisories may be
needed for the Gulf waters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisories may be needed for the Laguna Madre and portions
of the lower Texas Gulf coast waters on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 28, 7:42 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Brownsville TX
842 PM CDT Tue Apr 28 2020

TXZ248-290230-
Zapata TX-
842 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZAPATA COUNTY UNTIL
930 PM CDT...

At 841 PM CDT, Doppler radar was tracking strong thunderstorms 14
miles south of El Cenizo, or 24 miles northwest of Zapata, moving
east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Zapata, Medina, Zapata County Fire Department, Zapata Middle School,
Siesta Shores, Zapata County Public Library, Las Palmas, Falcon Mesa,
Zapata County Airport and Falcon Lake Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 2709 9943 2711 9944 2713 9943 2718 9943
      2727 9945 2732 9937 2727 9933 2727 9924
      2680 9925 2686 9928 2687 9932 2688 9933
      2692 9932 2694 9939 2696 9939 2698 9938
      2702 9942 2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 0141Z 281DEG 25KT 2712 9956

Hallman
Special weather statement, Apr 28, 8:29 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Brownsville TX
929 PM CDT Tue Apr 28 2020

TXZ248-290315-
Zapata TX-
929 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ZAPATA COUNTY UNTIL 1015
PM CDT...

At 928 PM CDT, Doppler radar was tracking strong thunderstorms near
Falcon Mesa, or near Zapata, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Zapata, Lopeno, Bustamante, Medina, New Falcon, Zapata High School,
Zapata County Fire Department, Zapata Middle School, Siesta Shores
and Zapata County Public Library.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 2709 9943 2710 9944 2720 9943 2712 9920
      2700 9903 2667 9902 2657 9917 2667 9920
      2672 9921 2675 9924 2679 9924 2685 9927
      2687 9932 2692 9932 2693 9938 2696 9939
      2698 9938 2702 9942 2702 9945 2706 9945
TIME...MOT...LOC 0228Z 283DEG 25KT 2686 9936

Hallman

The radar

The Corpus Christi radar (KCRP), 199 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Zapata

When
April 28, 8:40 PM CST
Where
Zapata County, 2.05 mi NNE of Zapata Arpt to 2.64 mi ESE of Zapata Arpt
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
26.907, -99.267

The Deputy Emergency Management Coordinator, along with the public, reported several instances of minor wind damage in Zapata and Siesta Shores just to the south during the mid evening of April 28, 2020. Damage included several felled limbs of mesquite trees in Zapata City park, a poorly constructed awning blown down to an recreational vehicle on the west side of the city, and a power pole leaning along Swope Lane in Siesta Shores. Based on other recent wind events in the City, wind speeds were estimated to be just below severe (58 mph) levels.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890190.